Back to Ask the Diabetes Team Ask the Diabetes Team

From Eagle Pass, Texas, USA:

We were at the Emergency Room today because my daughter had a fever and cough. She also has asthma. Anyway, the doctor ordered some tests to determine what was wrong with her. When I got the results, they indicated she had a glucose level of 112 mg/dl [6.2 mmol/L]. When I got home, I checked her blood sugar level with my mom's monitor and she was 243 mg/dl [13.5 mmol/L] on the first reading, 250 mg/dl [13.9 mmol/L] on the next. This was all at about 2 a.m. when we got back home from the hospital. At the hospital, they gave her Rocephin intravenously, Robitussin, and Zithromax. Does this mean she could have diabetes? Could have the medication interfered with the results?


Do more blood glucose readings and make sure that she is getting plenty of fluids - plain water, sugar free and anything with lots of salt like chicken soup or bouillon. That way, she will not get dehydrated even if she is not eating so well during the illness. Also, weigh her several times a day. Weight loss that persists and worsens is worrisome and means you should make a call back to the doctors. If the blood glucose readings are as abnormally high as you reported, i.e., over 200 mg/dl [11.1 mmol/L], then this is definitely abnormal and you should report back to your physicians or talk to a pediatric diabetes specialist for further advice. Diabetes can often present during such viral illnesses.


[Editor's comment: When you are doing blood glucose checking at home, make sure your daughter's fingers have been cleaned first and the meter has been coded properly, if it is a meter that requires coding. BH]

Original posting 14 Dec 2009
Posted to Diagnosis and Symptoms and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.